Amiodarone-Induced Thyrotoxicosis Presenting as Refractory Atrial Fibrillation in Hypertrophic Cardiomyopathy: A Case Report

Read full text
Authors: Sofia Sequeira, Susana Correia, Adriana Santos, Maria Beatriz Santos
Cited by: 1
References: 11

Abstract

Amiodarone-induced thyrotoxicosis (AIT) is an uncommon but potentially severe adverse effect that may significantly compromise arrhythmic control. Thyroid dysfunction induced by amiodarone can precipitate or perpetuate atrial fibrillation, particularly in patients with underlying structural heart disease. We report the case of a 54-year-old woman with non-obstructive hypertrophic cardiomyopathy, heart failure with preserved ejection fraction, and paroxysmal atrial fibrillation, who developed recurrent episodes of atrial fibrillation with rapid ventricular response refractory to conventional rate and rhythm control strategies. Despite repeated exposure to amiodarone, thyroid function tests revealed severe thyrotoxicosis with suppressed thyroid-stimulating hormone and markedly elevated free thyroid hormone levels. Endocrinological evaluation supported the diagnosis of type 2 or mixed AIT, and combined therapy with antithyroid drugs and systemic corticosteroids was initiated. The patient continued to experience recurrent arrhythmic episodes despite withdrawal of amiodarone and aggressive pharmacological management, highlighting the complex bidirectional relationship between thyroid dysfunction and cardiac arrhythmias. This case underscores the importance of early recognition of AIT in patients with difficult-to-control atrial fibrillation and emphasizes the need for a multidisciplinary approach involving cardiology and endocrinology.

Fields of Study & Subjects

Thyroid Disorders and Treatments Cardiac electrophysiology and arrhythmias Thyroid Cancer Diagnosis and Treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101415–e101415
Publication date
13 January 2026
Language
EN